Virginia, 2007

Hail and Damaging Winds in Virginia, June 11, 2007

June 11, 2007 · NWS RNK · 25 events in 16 counties and zones

Severe thunderstorms produced wind damage and hail up to quarter sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$68,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced wind damage and hail up to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 12:25 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 11, 12:25 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT MON JUN 11 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES WILL REMAIN THERE THROUGH
TUESDAY...WHILE LOW PRESSURE AND ITS ASSOCIATED FRONT STAY ALONG
THE GULF COAST. A SERIES OF UPPER DISTURBANCES WILL PASS ACROSS
THE MID ATLANTIC DURING THIS TIME.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING SOUNDINGS CONFIRMING THAT MODEL CAPES OF 1000-1500 J/KG
ARE REASONABLE FOR THE AFTERNOON. CAPES MAY BE CLOSE TO 2000 IN A
SOME AREAS IN THE PIEDMONT WHERE SFC DWPTS ARE IN THE MID 60S.
MEANWHILE SHORTWAVE ENERGY ON THE WEST SIDE OF THE LARGE UPPER LOW
OFF THE COAST SHOULD HELP TRIGGER CONVECTION THIS
AFTERNOON...POSSIBLE FORMING ALONG AND NEAR THE BLUE RIDGE...AND
CLOSE TO WEAK SFC TROF...THEN DROPPING SOUTHEAST THRU THE PDMT
LATER THIS AFTERNOON AND INTO THE EVENING. KEPT THE HIGHEST POPS
ARND 40 PERCENT IN THESE AREAS. FAR NORTHWEST SECTIONS SHOULD BE
BETTER CAPPED AND WILL LIKELY SEE NO MORE THAN ISOLATED
CONVECTION.

TONIGHT...CONVECTION WILL WANE BY MIDNIGHT WITH LINGERING
ISOLATED SHOWERS OCCURRING ALONG WEAK CONVERGENT BOUNDARIES SET UP
IN THE SOUTHERN BLUE RIDGE...EAST TO SOUTHSIDE VA/NW NC PIEDMONT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ON TUESDAY SURFACE THROUGH 700 MB WINDS TRANSITION FROM LIGHT AND
VARIABLE TO STRONGER OUT OF THE EAST AND NORTHEAST. LOW LEVEL
RELATIVE HUMIDITY IS HIGH ON TUESDAY AND A SHORT WAVE WILL ROTATE
AROUND THE UPPER LOW OFF THE COAST. BEAST INSTABILITY IS CONFINED TO
THE FAR SOUTHWEST PART OF THE COUNTY WARNING AREA TUESDAY AFTERNOON.

EXPECT EXTENSIVE LOW CLOUDS OT FILL IN TUESDAY NIGHT AND REMAIN OVER
THE FORECAST AREA ON WEDNESDAY. CANT RULE OUT RAIN ANY TIME FROM
TUESDAY THROUGH WEDNESDAY NIGHT BUT BEST CHANCE WILL BE ON TUESDAY
WITH THE SHORT WAVE AND AGAIN ON WEDNESDAY WITH A PERIOD OF
ISENTROPIC LIFT. SO WILL BE INCREASING CHANCE OF RAIN ON TUESDAY
NIGHT AND WEDNESDAY.

WILL GO BELOW MAV GUIDANCE FOR MAXIMUM TEMPERATURES ON TUESDAY. WITH
ALL THE CLOUD COVER EXPECTED THROUGH THURSDAY WILL ALSO CUT MAXIMUM
TEMPERATURES A FEW DEGREES EACH DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
TREND ESTABLISHED ON TUESDAY SHOULD CONTINUE FOR MUCH OF THE WEEK.
THE GFS AND TO A LESSER DEGREE THE ECMWF CLOSE OFF ANOTHER H5 LOW
BY FRIDAY SATURDAY. THE PATTERN EVOLVES INTO MORE A REX BLOCK
ACROSS THE EAST...BEFORE DIGGING ACROSS THE ROCKIES FORCES THE
RIDGE FARTHER EAST...PUSHING THE NUISANCE COASTAL LOW OUT TO SEA.
ALTHOUGH NONE OF THESE DAYS SHOULD BE A TOTAL WASHOUT...EXPECT
WARMER AND DRIER BY SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
OUTSIDE OF SCTD TSTMS THIS AFTERNOON AND EARLY EVENING...LOOK FOR
VFR CONDITIONS FOR THE NEXT 24 HOURS. SOME MVFR FOG LIKELY IN A
FEW SPOTS EARLY IN THE MORNING. BASICALLY A TYPICAL DAY FOR THIS
PART OF THE YEAR.

THIS PATTERN WILL CONTINUE THROUGH MIDWEEK ALTHOUGH COVERAGE OF
LATE DAY CONVECTION MAY INCREASE ON WEDNESDAY AHEAD OF A CHANGE TO
A MORE STABLE...MARITIME AIRMASS ON THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JS/WP
SHORT TERM...AMS
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 11, 5:07 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT MON JUN 11 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
607 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT MON JUN 11 2007

VAZ017-032-033-111745-
PATRICK VA-FLOYD VA-FRANKLIN VA-
105 PM EDT MON JUN 11 2007

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS COVERING PORTIONS OF FLOYD COUNTY AS WELL AS
PORTIONS OF SOUTHWEST FRANKLIN COUNTY...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS WERE PRODUCING VERY HEAVY...PERSISTENT RAINFALL ALONG
AND NEAR THE BLUE RIDGE. RAINFALL AMOUNTS OF OVER 2 INCHES IN SOME
AREAS ARE POSSIBLE THROUGH 2PM...AND THIS MAY CAUSE SOME MINOR
FLOODING OF POOR DRAINAGE AREAS. THIS ACTIVITY WAS ALSO PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING.

JDS
Special weather statement, Jun 11, 12:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT MON JUN 11 2007

VAZ032-033-043-111815-
PATRICK VA-FRANKLIN VA-HENRY VA-
128 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS AFFECTING FRANKLIN...PATRICK AND HENRY
COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES NORTHWEST OF
BASSETT...OR ABOUT 2 MILES NORTHEAST OF FAIRY STONE STATE
PARK...MOVING SOUTHEAST AT 5 TO 10 MPH. THESE STRONG THUNDERSTORMS
WILL BE NEAR...PHILPOTT DAM AT 145 PM EDT...SANVILLE AT 155 PM
EDT...BASSETT AT 200 PM EDT...OAK LEVEL AT 205 PM EDT...STANLEYTOWN
AT 210 PM EDT...COLLINSVILLE...FIELDALE AT 215 PM EDT...

BE ON THE LOOKOUT FOR STRONG GUSTY WINDS... SMALL HAIL AND VERY
HEAVY RAINFALL. RAINFALL AMOUNTS OF MORE THAN 2 INCHES ARE POSSIBLE
IN SOME LOCATIONS THROUGH 230 PM.
Special weather statement, Jun 11, 12:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT MON JUN 11 2007

VAZ047-111845-
BUCKINGHAM VA-
144 PM EDT MON JUN 11 2007

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF DILLWYN...OR ABOUT 3 MILES
NORTHWEST OF CENTENARY...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR THE TOWN OF CENTENARY AT 205 PM EDT...AND
NEAR THE TOWNS OF GOLD HILL AND DILLWYN AT 245 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WINDS TO 45
MPH...AND TORRENTIAL RAIN WITH THIS STORM.  PLEASE SEEK SHELTER
INDOORS IF THREATENING WEATHER APPROACHES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The radar

The Roanoke radar (KFCX), 28 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Patrick

When
June 11, 12:55 PM EST
Where
Patrick County, 7 mi E of Charity
Measured
0.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.820, -80.094

Hail covered the ground.

Hail, Henry

When
June 11, 1:11 PM EST
Where
Henry County, Bassett
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.770, -79.980

Hail covered ground.

Lightning, Buckingham

When
June 11, 1:35 PM EST
Where
Buckingham County, 3 mi S of Centenary
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.657, -78.520

One injury from a lightning strike.

Hail, Buckingham

When
June 11, 1:40 PM EST
Where
Buckingham County, Buckingham
Measured
0.75 in hail
Property damage
$1,000
Reported by
Post Office
Coordinates
37.550, -78.550

Hail, Botetourt

When
June 11, 2:20 PM EST
Where
Botetourt County, Daleville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.420, -79.920

Hail, Bedford (C)

When
June 11, 2:29 PM EST
Where
Bedford (C) County, Bedford City
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.330, -79.620

Hail, Appomattox

When
June 11, 2:39 PM EST
Where
Appomattox County, 7 mi ENE of Oakville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.469, -78.752

Hail fell at Highway 724.

Hail, Bedford

When
June 11, 2:58 PM EST
Where
Bedford County, Goode
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.370, -79.380

Hail, Lynchburg (C)

When
June 11, 3:15 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.420, -79.150

Hail, Bedford

When
June 11, 3:16 PM EST
Where
Bedford County, Forest
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -79.280

Hail fell at the intersection Route 811 and 221.

Hail, Floyd

When
June 11, 3:19 PM EST
Where
Floyd County, Check
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -80.180

Hail, Campbell

When
June 11, 3:33 PM EST
Where
Campbell County, Lynchburg Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.330, -79.200

Thunderstorm Wind, Charlotte

When
June 11, 4:00 PM EST
Where
Charlotte County, Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -78.650

Trees downed.

Hail, Patrick

When
June 11, 4:00 PM EST
Where
Patrick County, 2 mi E of Meadows of Dan
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.730, -80.384

Hail, Carroll

When
June 11, 4:12 PM EST
Where
Carroll County, 2 mi SE of Laurel Fork
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.700, -80.495

Thunderstorm Wind, Rockbridge

When
June 11, 5:35 PM EST
Where
Rockbridge County, Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.780, -79.450

Two large trees downed outside the city of Lexington.

Hail, Lexington (C)

When
June 11, 5:35 PM EST
Where
Lexington (C) County, Lexington
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.780, -79.450

Thunderstorm Wind, Pittsylvania

When
June 11, 6:00 PM EST
Where
Pittsylvania County, Java
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.830, -79.230

Hail, Pittsylvania

When
June 11, 6:00 PM EST
Where
Pittsylvania County, Java
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.830, -79.230

Hail, Rockbridge

When
June 11, 6:18 PM EST
Where
Rockbridge County, 2 mi S of Lexington
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.751, -79.450

A truck driver reported quarter size hail on Interstate 81.

Hail, Pittsylvania

When
June 11, 6:27 PM EST
Where
Pittsylvania County, 5 mi ENE of Keeling
Measured
0.75 in hail
Reported by
Public
Coordinates
36.748, -79.217

Hail, Rockbridge

When
June 11, 6:35 PM EST
Where
Rockbridge County, 2 mi SW of Natural Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.610, -79.576

Hail, Botetourt

When
June 11, 6:38 PM EST
Where
Botetourt County, 6 mi NE of Buchanan
Measured
0.75 in hail
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.581, -79.603

Penny size hail covered Interstate 81 near the Botetourt/Rockbridge county line. Plows had to remove hail from the Interstate.

Thunderstorm Wind, Bedford

When
June 11, 7:20 PM EST
Where
Bedford County, 3 mi W of Moneta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
37.180, -79.684

Several large trees downed.

Hail, Franklin

When
June 11, 7:40 PM EST
Where
Franklin County, 3 mi NE of Burnt Chimney
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.131, -79.791

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31421, 31423, 31426, 31427, 31429, 31430, 31434, 31432, 31435, 31441, 31437, 31436, 31438, 31439, 31440, 31446, 31448, 31442, 31444, 31449, 31450, 31452, 31451, 31453, 31454.